Alert archive / Wyoming / High Wind Warnings in 2008
High Wind Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 29, 2008, 1:05 PM MST for Fremont County, Sweetwater County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2008, 1:05 PM MST (20:05 UTC)
- Expired
- Jan 29, 2008, 3:47 PM MST
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 83 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KRIW 292005 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 105 PM MST TUE JAN 29 2008 WYZ028>030-300100- /O.NEW.KRIW.HW.W.0005.080129T2005Z-080130T0100Z/ ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER 105 PM MST TUE JAN 29 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. OCCASIONAL SUSTAINED WEST TO SOUTHWEST WINDS BETWEEN 35 AND 45 MPH...WITH GUSTS TO 60 MPH WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON ACROSS SWEETWATER COUNTY. THESE STRONG WINDS...WILL CREATE BLOWING SNOW WHICH WILL REDUCE VISIBILITY TO LESS THAN A MILE IN SPOTS. PEOPLE PLANNING TRAVEL IN THESE LOCATIONS SHOULD BE PREPARED FOR STRONG WIND SPEEDS AND GUSTS. THIS INCLUDES INTERSTATE 80. HIGH PROFILE AND LIGHTWEIGHT VEHICLES SHOULD AVOID TRAVEL IF POSSIBLE IN THE HIGH WIND WARNING AREA. WINDS ARE EXPECTED TO DECREASE BY AROUND 6 PM. REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$ WYZ016-300100- /O.NEW.KRIW.HW.W.0005.080129T2005Z-080130T0100Z/ UPPER WIND RIVER BASIN- INCLUDING THE CITY OF...DUBOIS 105 PM MST TUE JAN 29 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. VERY STRONG WEST TO NORTHWEST WINDS BETWEEN 35 AND 45 MPH...WITH GUSTS TO 60 MPH...ARE EXPECTED TO CONTINUE ACROSS THE UPPER WIND RIVER BASIN THROUGH THE REMAINDER OF THE AFTERNOON. PEOPLE PLANNING TRAVEL IN THESE LOCATIONS SHOULD BE PREPARED FOR STRONG WIND SPEEDS AND GUSTS. THIS INCLUDES HIGHWAY 26...287. HIGH PROFILE AND LIGHTWEIGHT VEHICLES SHOULD AVOID TRAVEL IF POSSIBLE IN THE HIGH WIND WARNING AREA. WINDS ARE EXPECTED TO DECREASE BY AROUND 6 PM. REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$
1 follow-up statement
000 WWUS75 KRIW 292247 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 347 PM MST TUE JAN 29 2008 WYZ016-028>030-300000- /O.CAN.KRIW.HW.W.0005.000000T0000Z-080130T0100Z/ UPPER WIND RIVER BASIN-ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE- EAST SWEETWATER COUNTY- INCLUDING THE CITIES OF...DUBOIS...ROCK SPRINGS...GREEN RIVER... WAMSUTTER 347 PM MST TUE JAN 29 2008 ...HIGH WIND WARNING IS CANCELLED... WINDS HAVE WEAKENED BELOW HIGH WIND CRITERIA ACROSS THE UPPER WIND RIVER BASIN AND ACROSS SWEETWATER COUNTY...AND THE HIGH WIND WARNING HAS BEEN CANCELLED. HOWEVER...WESTERLY WINDS BETWEEN 20 AND 30 MPH WILL CONTINUE FOR THE NEXT FEW HOURS...WITH SOME BLOWING SNOW REDUCING THE VISIBILITY TO NEAR A MILE AT TIMES. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 29, 12:13 PM MST, 52 minutes earlier.
Area forecast discussion, Jan 29, 12:13 PM MST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1213 PM MST TUE JAN 29 2008 .UPDATE... UPDATED SNOW ADVISORY..AND ADDED JACKSON HOLE NOW...AND INCLUDED STAR VALLEY AND THE SALT RIVER AND WYOMING RANGES IN THE SNOW ADVISORY FROM 6 PM THIS EVENING THROUGH NOON ON WEDNESDAY. LOOKS LIKE THE BULK OF THE SNOW WILL OCCUR TONIGHT...BUT WITH ALREADY STRONG SOUTH WINDS CREATING BLOWING SNOW IN ADDITION TO SOME SNOW FALLING ACROSS JACKSON HOLE...DECIDED TO PUT THEM IN THE ADVISORY RIGHT AWAY...DUE POSSIBLE TRAVEL IMPACTS. LOOKS LIKE THERE COULD BE LULL IN THE ACTION ACROSS THE NORTH LATE THIS AFTERNOON AND EARLY EVENING...BEFORE THE MAIN DYNAMICS WITH THIS SYSTEM APPROACH FROM THE WEST. UPDATE ALREADY OUT. && .PREV DISCUSSION... /ISSUED 256 AM MST TUE JAN 29 2008/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT COLD CORE TROUGH OVER AHEAD EARLY THIS MORNING...AND WILL BE EXITING THE AREA BY DAYBREAK. ARCTIC FRONT BLASTED INTO THE NORTH YESTERDAY WITH BRIEF HIGH WINDS AROUND GREYBULL AND BUFFALO. TEMPERATURES PLUMMETED NEARLY 40 DEGREES AT BUFFALO...43 AT 10 AM... THEN -5 AT 2 PM. THE ARCTIC FRONT DIDNT MAKE IT MUCH FURTHER SOUTH THAN JOHNSON COUNTY. STRONG PRE-FRONTAL AND POST-FRONTAL WINDS OCCURRED OVER MANY AREAS...BUT QUICKLY DIMINISHED IN ALL BUT THE SWEETWATER COUNTY. TRANSITORY RIDGE BUILDS IN AFTER 12Z BEHIND DEPARTING STORM. THIS WILL BRING WARM ADVECTION MOISTURE INTO THE WEST WITH GOOD ISENTROPIC LIFT. EXPECT DECENT SNOWFALL TO BEGIN SHORTLY AFTER NOON TODAY AS THE ISENTROPIC LIFT INTENSIFIES. NEXT SYSTEM DIGGING OFF THE NORTHWEST COAST THIS MORNING WILL QUICKLY MOVE ONSHORE TODAY AND MOVE ACROSS THE ROCKIES LATE TONIGHT INTO WEDNESDAY. THIS TROUGH DOES SPLIT BUT THERE WILL STILL BE DECENT MOISTURE AND OROGRAPHICS AS WELL AS SOME BAROCLINIC DYNAMICS. FEEL BEST SNOW WILL COME FROM THE ISENTROPIC LIFT WHICH HITS THE TETONS AND YELLOWSTONE AREAS PRETTY GOOD THROUGH 06Z TONIGHT...THEN THE TROUGH DYNAMICS TAKE OVER FOR THE NEXT 12 HOURS OR SO. SNOW WILL TAPER OFF AFTER NOON WEDNESDAY AS THE DYNAMICS EXIT TO THE EAST. WILL GO WITH SNOW ADVISORY FOR THE TETONS AND YELLOWSTONE FOR NOON (19Z) TODAY THROUGH NOON (19Z) WEDNESDAY. EXPECT 5 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS. THIS IS A FAVORABLE PATTERN FOR THE SOUTHERN HALF OF YELLOWSTONE. FEEL THE JACKSON AND STAR VALLEYS WILL BE CLOSE AS WILL BE THE SALT AND WYOMING RANGES. WILL HOLD OFF ON THESE AREA FOR NOW. GOOD GRADIENT PICKS BACK UP TODAY WITH SOUTHWEST WINDS INCREASING OVER THE MOUNTAINS AND THE TYPICAL WINDY SPOTS. OTHER AREAS SUCH AS THE WIND RIVER BASIN COULD SEE SOME WIND AS WELL. DONT EXPECT QUITE THE STRONG WINDS AS THE PAST FEW DAYS...BUT WILL BE WINDY. TRANSITORY RIDGE BUILDS IN WEDNESDAY NIGHT WITH ISENTROPIC LIFT RETURNING TO THE WEST. THIS NEXT TROUGH TAKES A MORE NORTHERN TRACK SO THIS ONE COULD ACTUALLY BRING MORE SNOW OT THE WEST THAN THE ONE TONIGHT. SHOULD HAVE BETTER DYNAMICS MOVING DIRECTLY THROUGH. WINDS WILL CONTINUE AS WELL. LONG TERM...FRIDAY THROUGH TUESDAY EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A SERIES OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING EAST TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN PACIFIC AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE ENSEMBLES ON FRIDAY AND BECOMES PROGRESSIVELY LARGER OVER THE WESTERN U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF ALASKA AS WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL WESTERLY FLOW SHOULD RESULT...BUT THE TIMING OF SHORT WAVE RIDGES AND TROUGHS AND THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS SEEMS BEYOND THE ABILITY OF RESOLUTION WITH THE MODELS AT THIS TIME. OVERALL EXTENDED FORECAST KEEPS PRECIPITATION CHANCES HIGHEST IN THE WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE CONTINENTAL DIVIDE. MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT THE IMPACT OF CLOUD COVER...PRECIPITATION AND MIXING DUE TO PERIODS OF STRONG DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT IMPACT ON DAILY HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH GREATER DAY TO DAY CHANGE IN TEMPERATURES THAN IS CURRENTLY DEPICTED IN THE FORECAST OR IN THE VARIOUS MODEL OUTPUT. FAIR CONFIDENCE WITH HIGH PROBABILITY OF PRECIPITATION IN THE WEST ON FRIDAY WHEN ADVISORY SNOW AMOUNTS WILL BE POSSIBLE...THEN THE CONFIDENCE IN THE EXTENDED FORECAST DECREASES RAPIDLY THROUGH TUESDAY. AVIATION... VFR CONDITIONS WILL PREVAIL TODAY OVER THE REGION. IN THE FAR WEST CLOUDS WILL BE LOWERING AFTER 20Z WITH LIGHT SNOW DEVELOPING. THIS WILL LEAD TO MVFR CONDITIONS AROUND KJAC AIRPORT...WHICH WILL LOWER TO IFR CONDITIONS AROUND AND AFTER 00Z WED. BREEZY TO WINDY WEATHER WILL OCCUR FROM KRKS TO KCPR TODAY. FIRE WEATHER... ANOTHER ROUND OF SNOW WILL IMPACT THE WEST LATER TODAY THROUGH WEDNESDAY MORNING. SNOW ADVISORY IN EFFECT FOR THE TETONS AND YELLOWSTONE WITH 5 TO 10 INCHES EXPECTED THERE. LESSER AMOUNTS ARE EXPECTED FOR THE REMAINDER OF THE WESTERN MOUNTAINS AND VALLEYS. WINDS WILL INCREASE ONCE AGAIN OVER THE CENTRAL AND SOUTH. ANOTHER SYSTEM WILL MOVE IN FOR THURSDAY BRINGING MORE SNOW AND WIND. && .RIW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM MST WEDNESDAY FOR WYZ023-024. SNOW ADVISORY UNTIL 12 PM MST WEDNESDAY FOR WYZ001-012-013. && UPDATE...WM SHORT TERM...TWB LONG TERM...C.BAKER AVIATION...AR FIRE WEATHER...TWB
Hazardous weather outlook, Jan 29, 12:53 PM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...COR NATIONAL WEATHER SERVICE RIVERTON WY 1253 PM MST TUE JAN 29 2008 WYZ001>020-022>030-301200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1253 PM MST TUE JAN 29 2008 ...SNOW ADVISORY FOR THE TETONS AND YELLOWSTONE PARK FROM NOON TODAY THROUGH NOON WEDNESDAY... ...SNOW ADVISORY FOR THE JACKSON AND STAR VALLEYS AS WELL AS THE SALT AND WYOMING RANGES FROM 6 PM THIS EVENING THROUGH 12 NOON WEDNESDAY... ...HIGH WIND WARNING FOR THE UPPER WIND RIVER BASIN AS WELL AS SWEETWATER COUNTY THROUGH 6 PM THIS EVENING... .DAY ONE...TODAY AND TONIGHT ANOTHER STORM SYSTEM WILL IMPACT WESTERN WYOMING THROUGH NOON WEDNESDAY. THE WESTERN MOUNTAINS ARE EXPECTING 5 TO 10 INCHES OF SNOWFALL BY NOON WEDNESDAY WITH UP TO ONE FOOT OF SNOW ON WEST FACING SLOPES. THE JACKSON AND STAR VALLEYS WILL RECEIVE 3 TO 6 INCHES OF SNOWFALL IN THE NORTHERN PORTIONS OF THE VALLEYS AND 1 TO 3 INCHES IN THE SOUTHERN PORTIONS. WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS AT SUMMIT AND PASS LEVEL WILL CAUSE BLOWING AND DRIFTING SNOW. VERY STRONG WEST WINDS OF 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED ACROSS THE THE UPPER WIND RIVER BASIN INCLUDING THE TOWN OF DUBOIS AND ALL OF SWEETWATER COUNTY. CONSIDERABLE BLOWING AND DRIFTING SNOW CAN BE EXPECTED DUE TO THE STRONG WINDS IN SWEETWATER COUNTY WHICH WILL LIKELY CREATE AREAS OF REDUCED VISIBILITY TO LESS THAN A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM SYSTEM WILL BRING SNOW TO THE WEST THURSDAY AND THURSDAY NIGHT. SIGNIFICANT SNOWFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS. THANK YOU. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:38 AM MST | Snow Advisory | RIW | Fremont, Lincoln, Park, Sublette, Teton | 30 hr |
Nearby
High Wind Warnings in Wyoming, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.